Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Obstet Gynecol. 2007 Apr;196(4):412.e1-6; discussion 412.e6-7.

Oral contraceptive discontinuation: do side effects matter?

Author information

  • 1Department of Obstetrics and Gynecology, Columbia University Medical Center/New York Presbyterian Hospital, and the Mailman School of Public Health, Columbia University, New York, NY, USA. clw3@columbia.edu

Abstract

OBJECTIVE:

The purpose of this study was to assess self-reported side effects in women after they received the oral contraceptive (OC) and to compare discontinuation rates, according to presence or absence of side effects.

STUDY DESIGN:

The study comprised 1716 women aged <25 years who initiated the OC at 3 publicly funded family planning clinics and completed structured interviews after 3 and 6 months.

RESULTS:

Nearly 60% of subjects discontinued the OC by 6 months. Most subjects reported no changes in headaches, weight, moodiness, and sexual satisfaction during the first 3 months of OC use. Subjects with any complaints, especially women with increased headaches or moodiness, were more likely to discontinue the OC prematurely. Nonetheless, most discontinuation occurred for reasons that were unrelated to side effects.

CONCLUSION:

Side effects are absent or mild among most OC users, but women with complaints are more likely to discontinue. Side effects are less important reasons for discontinuation than widely believed.

PMID:
17403440
[PubMed - indexed for MEDLINE]
PMCID:
PMC1903378
Free PMC Article

Images from this publication.See all images (2)Free text

Figure 1
Figure 2
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science Icon for PubMed Central
    Loading ...
    Write to the Help Desk